Alert archive / Pennsylvania / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Pittsburgh, PA

May 29, 2016Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 29, 2016, 4:02 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 4:02 PM EDT (20:02 UTC)
Expired
May 29, 2016, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 23 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

694 
WGUS51 KPBZ 292002
FFWPBZ
PAC007-292300-
/O.NEW.KPBZ.FF.W.0005.160529T2002Z-160529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BEAVER COUNTY IN WESTERN PENNSYLVANIA...

* UNTIL 700 PM EDT

* AT 401 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEAVER FALLS...NEW BRIGHTON...OHIOVILLE...MIDLAND...INDUSTRY...
  SHIPPINGPORT...PATTERSON TOWNSHIP...WEST MAYFIELD...BRIDGEWATER...
  PATTERSON HEIGHTS...FALLSTON AND EASTVALE.

THIS INCLUDES  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31
AND 38.
 
PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4076 8029 4060 8037 4063 8046 4079 8038

$$
2 follow-up statements
535 
WGUS71 KPBZ 292105
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT SUN MAY 29 2016

PAC007-292300-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-160529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAVER PA-
505 PM EDT SUN MAY 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL BEAVER COUNTY...

AT 503 PM EDT...HEAVY RAIN FROM EARLIER HAS MOVED OUT...BUT SOME
RAIN SHOWERS REMAIN OVER THE WARNED AREA. UP TO TWO INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING MAY ALREADY BE OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEAVER FALLS...NEW BRIGHTON...OHIOVILLE...MIDLAND...INDUSTRY...
SHIPPINGPORT...PATTERSON TOWNSHIP...WEST MAYFIELD...BRIDGEWATER...
PATTERSON HEIGHTS...FALLSTON AND EASTVALE.

THIS INCLUDES  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31
AND 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4076 8029 4060 8037 4063 8046 4079 8038

$$
451 
WGUS71 KPBZ 292142
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT SUN MAY 29 2016

PAC007-292152-
/O.CAN.KPBZ.FF.W.0005.000000T0000Z-160529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAVER PA-
542 PM EDT SUN MAY 29 2016

...THE FLASH FLOOD WARNING FOR CENTRAL BEAVER COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. 

LAT...LON 4076 8029 4060 8037 4063 8046 4079 8038

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:11 PM EDT, 51 minutes earlier.

Area forecast discussion, May 29, 3:11 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
311 PM EDT SUN MAY 29 2016

.SYNOPSIS...
Warm temperatures along with scattered showers and thunderstorms
are expected this afternoon. High pressure should result in dry
weather for Memorial Day through mid week.

&&

.NEAR TERM /THROUGH MONDAY/...
The thunderstorms that produced over 2 inches of rain across
Allegheny County earlier this afternoon have fallen apart and are
now just an area of showers. A broken line of showers across
eastern Ohio will continue to progress east, while a more
concentrated area of rainfall and scattered thunderstorms is
slowly moving from south to north across the eastern half of the
forecast area as a result of the moisture feed from Tropical
Depression Bonnie. Most of the rainfall should diminish after
sunset, although an isolated thunderstorm will be possible across
much of the region through the evening and overnight hours. A cold
front will cross the region late tonight into early Monday
morning. Although temperatures will be slightly cooler for the
holiday, the greater impact will be clearing skies through the
day.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Building surface high pressure should bring mainly dry weather
for the middle portion of the week. Temperatures are expected to
average around 10 degrees above seasonal levels using a blend of
GFS gridded MOS and consensus guidance.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models in good overall agreement on a cold front approaching the
region by Thursday afternoon and attempting to push east by
Friday. A shortwave ahead of a trough axis moving across the
great lakes may slow progression of the front Friday until trough
passes so chance pops continued. No significant changes for
Saturday with chance pops mainly for the ridges with lingering
low level moisture. Above normal temperatures mid week will begin
to trend toward the seasonal average late week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered showers and thunderstorms will be possible this
afternoon and evening, primarily across Pennsylvania terminals.
While prevailing conditions will be VFR, any passing thunderstorm
could potentially bring MVFR/IFR conditions for a short time
period. All locations will be VFR by midnight, but fog will be a
threat once again with skies potentially scattering out. Have
gone with a bit of a persistence forecast, putting restrictions
into TAFs at terminals that had restrictions last night. In
addition, any terminals that receives heavy rainfall this
afternoon, such as AGC, will have a greater chance for fog
overnight. Conditions should return to VFR shortly after sunrise,
with winds veering from the south to the west-northwest as a cold
front crosses the region.

.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
The next chance for more widespread restrictions will be with a
front Thursday night into Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 29, 3:25 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT SUN MAY 29 2016

MDZ001-PAZ008-009-014>016-021>023-029-031-073>076-WVZ012-021-509>514-
301930-
GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
325 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE
EVENING HOURS. FLASH FLOODING IS POSSIBLE IN AREAS THAT RECEIVE
REPEATED DOWNPOURS OR THAT ALREADY HAVE SATURATED SOIL FROM
PREVIOUS RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-301930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER-HANCOCK-BROOKE-
OHIO-MARSHALL-
325 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 29, 2:16 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      4 NNE OHIOPYLE          39.93N 79.48W
05/28/2016                   FAYETTE            PA   LAW ENFORCEMENT

            STEWARTON ROAD FLOODED.

&&

RES
Local storm report, May 29, 2:17 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      DERRY                   40.34N 79.31W
05/28/2016                   WESTMORELAND       PA   LAW ENFORCEMENT

            WESTINGHOUSE ROAD FLOODED, ONE BASEMENT HAD
            WATER INSIDE.

&&

RES
Local storm report, May 29, 2:26 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLASH FLOOD      WEST HOMESTEAD          40.40N  79.92W
05/29/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            MUDSLIDE ON ROADWAY AT THE CORNER OF FOREST AVE AND
            WEST 8TH AVE.

&&

EVENT NUMBER PBZ1601576

JD
Local storm report, May 29, 2:27 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLASH FLOOD      1 E DRAVOSBURG          40.35N  79.87W
05/29/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            STREETS FLOODING AND CLOSED

&&

EVENT NUMBER PBZ1601577

JD
Local storm report, May 29, 2:53 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLASH FLOOD      WEST HOMESTEAD          40.40N 79.92W
05/29/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            MUDSLIDE ON ROADWAY AT THE CORNER OF FOREST
            AVE AND WEST 8TH AVE.

0201 PM     FLASH FLOOD      1 N PORT VUE            40.35N 79.87W
05/29/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            STREETS FLOODING AND CLOSED

0156 PM     HEAVY RAIN       1 E BALDWIN             40.36N 79.94W
05/29/2016  M2.30 INCH       ALLEGHENY          PA   ASOS

            2.3 INCHES OF RAIN FELL AT AGC BETWEEN 1253
            PM AND 153 PM

0149 PM     FLASH FLOOD      2 ESE BALDWIN           40.35N 79.94W
05/29/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            LEBANON-CHURCH RD AT CLAIRTON RD CLOSED DUE
            TO FLOODING

0144 PM     FLASH FLOOD      1 SSW WEST HOMESTEAD    40.38N 79.93W
05/29/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            CARS ABANDONED AT INTERSECTION OF MIFFLIN RD
            AND LEBANON RD

0117 PM     FLASH FLOOD      HOMESTEAD               40.40N 79.91W
05/29/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            FOREST AVE CLOSED

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, May 29, 3:25 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      1 WNW WEST MIFFLIN      40.37N  79.93W
05/29/2016                   ALLEGHENY          PA   911 CALL CENTER

            LEBANON ROAD DAMAGED BY FLOODING

&&

EVENT NUMBER PBZ1601578

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:26 PM EDTFlash Flood WarningPBZFayette3 hr
May 28, 10:41 PM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland3 hr
May 29, 1:01 PM EDTFlash Flood WarningPBZAllegheny3 hr
May 29, 1:30 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
May 29, 3:17 PM EDTAreal Flood AdvisoryPBZFayette, Indiana, Westmoreland3 hr
May 29, 7:26 PM EDTSpecial Weather StatementPBZLawrence34 min

Nearby

Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.